Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 149, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 29, 1997, 4:30 PM CDT for Lawrence County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 4:30 PM CDT (21:30 UTC)
- Expired
- Jun 29, 1997, 5:05 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
719 WUUS1 KSGF 292131 RRA SVRSGF MOC109-292205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 PM CDT SUN JUN 29 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE COUNTY - SOUTHWESTERN MISSOURI * UNTIL 505 PM CDT * SOME AREAS AFFECTED LAWRENCEBURG BY 440 PM HALLTOWN BY 445 PM CHESAPEAKE BY 450 PM * AT 427 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKLES. THIS STORM WAS LOCATED ALONG THE EASTERN DADE-LAWRENCE COUNTY LINE NEAR TURNBACK CREEK OR 4 MILES SOUTH OF EVERTON AND WAS MOVING SOUTH-SOUTHEAST AT 5 TO 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GORDON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:38 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 29, 2:38 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 237 PM CDT SUN JUN 29 1997 POPS AND TEMPS ARE CONCERNS TODAY WEATHER BECOMING MORE SUMMERLIKE BY THE MINUTE ACROSS THE OZARKS: SCATTERED THUNDERSTORM DEVELOPMENT HAS BEEN CONFINED TO THE SOUTHERN THIRD OF THE FORECAST AREA...IN THE DEEPER MOISTURE AND CLOSER TO THE MIDDLE LEVEL ENERGY. KANSAS/NEBRASKA THUNDERSTORM COMPLEX TRIED TO FIZZLE OUT THIS MORNING BUT SHOULD LIMP INTO THE NORTHWEST CORNER OF THE FORECAST AREA. CORRESPONDING WAVE SHOWS UP WELL AT H5 AND H7 ON THE PROFILER NETWORK. WITH PRECIPITABLE WATER AROUND 1.5" AND WEAK MID LEVEL WINDS...HEAVY RAIN THE MAIN THREAT AGAIN TODAY. MODELS IN PRETTY GOOD AGREEMENT FOR THIS FORECAST PACKAGE: MCS EXPECTED OVER KANSAS/NEBRASKA AGAIN TONIGHT...WITH THIS SYSTEM MOVING INTO SOUTHEAST KANSAS/WESTERN MISSOURI AFTER MIDNIGHT. IF COMPLEX WEAKENS MONDAY MORNING...CONVECTION SHOULD FIRE ALONG REMNANTS MONDAY AFTERNOON. H5 RIDGE THEN BUILDS IN MONDAY NIGHT...LOWERING POPS TO NEAR ZERO AND WARMING TEMPERATURES UP TO AT OR ABOVE SEASONABLE LEVELS. TOUGH EXTENDED FORECAST: H5 RIDGE WILL FLATTEN AND A COLD FRONT WILL TRY TO PUSH INTO THE MISSOURI OZARKS WEDNESDAY. PROBLEM IS DETERMINING WHERE THE FRONT WILL HANG UP: COULD SEE RANGE FROM MID 80S TO MID 90S ACROSS THE FORECAST AREA THURSDAY. FAN GUIDANCE LOOKS TOO COOL...SO WILL LEAN IN THE DIRECTION OF FWC. FAN ALSO LOOKS LIKE IT HOLDS ON TO POPS TOO LONG. FIRST PERIOD THOUGHTS AND IDEAS: SGF/AIZ: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...GOOD CHANCE AFTER MIDNIGHT. LOW UPPER 60S. JLN: WIDELY SCATTERED SHOWERS/THUNDERSTORMS THIS EVENING...LIKELY AFTER MIDNIGHT. LOW NEAR 70. UNO: WIDELY SCrATTERED SHOWERS/THUNDERSTORMS THIS EVENING...OTHERWISE PARTLY CLOUDY. LOW 65 TO 70. SGF EB 069/087 070/090 072 08552 JLN EB 071/090 073/093 073 08752 MS
In the hours before
Special weather statement, Jun 29, 1:00 PM CDT, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN JUN 29 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... ...BETTER CHANCE OF RAIN OVERNIGHT AND EARLY MONDAY MORNING... A MOIST AND UNSTABLE ATMOSPHERE REMAINED OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES...THE REMNANTS FROM DECAYING THUNDERSTORMS...WERE ALSO PRESENT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG THESE BOUNDARIES. THE AREA SOUTH OF A NEOSHO TO SPRINGFIELD AND SALEM LINE APPEARS TO HAVE THE GREATEST CHANCE OF THESE RANDOM SHOWERS AND THUNDERSTORMS THROUGH SUNSET. ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND 60 MPH WINDS...WILL BE POSSIBLE BUT HEAVY RAINFALL WILL BE THE MAIN THREAT. THE STORMS ARE EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL KANSAS MAY PERSIST LONG ENOUGH TO AFFECT EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI LATER THIS AFTERNOON. AGAIN...HEAVY RAIN WOULD BE THE MAIN THREAT FROM THESE STORMS SHOULD THEY REACH MISSOURI. A FEW STORMS COULD PRODUCE HAIL AND 50 TO 60 MPH WINDS. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR AFTER MIDNIGHT AS A COMPLEX OF THUNDERSTORMS EXPECTED TO FORM OVER NEBRASKA AND KANSAS MOVES SOUTHEAST. THE AREA WEST OF A WARSAW TO SPRINGFIELD AND BRANSON LINE APPEARS TO HAVE THE BEST CHANCE OF RAIN FROM THIS OVERNIGHT SYSTEM. ALTHOUGH HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT...THERE IS THE POTENTIAL FOR DAMAGING WINDS FROM THE COMPLEX. SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT IN SOUTHEAST KANSAS AND WESTERN MISSOURI. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:12 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 33 min |
| Jun 29, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 17 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.